Edema in a Diabetic patient with Congestive Heart Failure?

cricket247
By cricket247 Latest Reply 2011-03-19 11:58:27 -0500
Started 2010-10-24 18:31:46 -0500

My elderly grandmother has Diabetes, Congestive Heart Failure and COPD.

She is already on a water/lasix pill, but her legs still get pitting edema at times…Is there anything that can be done at home to help ease this problem?


8 replies

qnmimi
qnmimi 2010-10-25 04:22:25 -0500 Report

Elevation is key to reduce daytime edema…should naturally be less swollen in the morning. gentle excersize should help too, ankle/foot pumps when sitting, walking as able. Does her PCP know how bothersome the edema is? They might also have some dietary recommendations along with a possible medication adjustment, or specialized stockings/wraps to help lessen the swelling too. CHF can be a tough disease to control, so I wish her all the best!

whitetigress
whitetigress 2010-10-24 23:33:33 -0500 Report

My I make a suggestion of a water pill to add (I know, another one) to the lasix is spirolactone. I am not trying to give medical advice, rather I am suggesting to ask her doctor about spirolactone, which is a water pill that is potassium sparing… as a heart patient she needs to conserve the potassium in her body. Elevating her feet as much as possible is also very good. Sitting with her feet on the floor (or down) is not good. I have to deal with edema all the time as well as keeping chf at bay. If her legs are warm to very warm, you need to cool them … you can use an ice pack in a towel. I have to do this in the summertime. The internal heat causes swelling.

jayabee52
jayabee52 2010-10-24 20:23:16 -0500 Report

Howdy Cricket!

Welcome to DC!

Your g-ma has a few of the many "medical challenges" my bride "Jem" had when still living. She had CHF (20 yrs), COPD, DM, GERD, RA, Lupis (SLE), CKD (stage 3), allergic to most antibiotics and was blinded @ 14 due to retinitis pigmentosa, plus a few other minor medical challenges.

Jem told me her Drs had her on lasix, but had overdosed her and caused loss of hearing so that she needed to use hearing aids to hear anything. They took her off Lasix and when I entered her life (online Long distance relationship) some years later, the Drs were trying to pull water off her body via peritoneal dialysis, which she didn't tolerate well and then put her on hemodialysis. (I didn't know if she was taking diuretics at the same time, cause I was long distance) Neither kind of dialysis worked well for what they were wanting to do.

By the time I married her and moved in she was taking 2 drugs: Metolazone (generic for Zaroxolyn ) and Bumetadide (gen. for Bumex). Later when it was determined the Bumex was no longer working for her it was DC'd, Torsemide (gen for Demadex) was added. She had to be careful to pay attention to her symptoms, because she would constantly go from too wet to too dry, almost within the same day. She was given instructions from the heart clinic about what to do about the meds if she was too wet, and what to do if she was too dry.

Due to her COPD she had to sleep in a bed with her head raised 30° or so. Because I was having edema in my legs, we had to have the foot of the bed raised also. (What the ER docs would call the "Jack knife" position. (we had a double bed which could raise the head and the foot of the bed).

If Lasix is not working as effectively as it could, and the Dr wants to increase her dose, it might be far better to ask Dr if Bumetadide , Metolazone, or Torsemide, might work instead. due to the potential for loss of hearing acuity with Lasix.

God's richest blessings be to you and yours.

James Baker

Also: a BIG WELCOME to DC to you, Cricket!